A 1-month-old baby wrongly given methadone by a pharmacy should recover without any long-term effects, a specialist says.

The baby was admitted to the Hawke's Bay Hospital's intensive care unit (ICU) on Tuesday, after reportedly being given methadone by mistake at a Hawke's Bay community pharmacy.

University of Otago's School of Medicine Associate Professor Dr David Reith, who specialises in clinical pharmacology, said the infant should recover "assuming it was picked up in a timely manner and there was no hypoxia [lack of oxygen because of inadequate respiration]".

Methadone poisoning had occurred in children in New Zealand and overseas in the past with severe consequences although dispensing errors are very rare, he said. Most of the incidents occurred when a child accidentally took a relative's methadone.

Advertisement

"One paper I have read from England reported 27 poisonings of whom two died. This is a high ratio of deaths to exposures due to children usually ingesting an adult dose which is often a high dose because of tolerance. It is very hazardous to children when taken by accident."

A Hawke's Bay District Health Board spokesperson said the baby was still in a serious but stable condition last night and was now being treated in the Special Care Baby Unit.

"Clinicians are confident the baby will make a full recovery," she said.

"The parents are with the baby, and are grateful for the support and clinical care they have received since arriving at Hawke's Bay Hospital."

Stuff reported a pharmacy had put methadone in a container meant to have the child's prescribed medication.

Pharmacy Council chairman Mark Bedford said he learned of the error last night.

"I would like to offer my sincerest apologies and thoughts to the family of the child. This is a very unfortunate situation," he said.

"Unfortunately human error does happen but you can be rest assured that there are very robust processes in place."

Advertisement

He said the Health and Disability Commissioner would be informed and could make recommendations. The commissioner may refer it to the Pharmacy Council.

Pharmaceutical Society president Graeme Smith said the society's thoughts were also with the child and the family involved.

"PSNZ will communicate to pharmacists any learnings that may prevent a similar occurrence. This may happen during the investigation or at its conclusion [or both]," he said.

"Be assured all pharmacies have robust standard operating procedures that are reviewed and audited an a regular basis.

"It is a cause for concern when systems break down. It is essential that corrective actions are taken within the individual pharmacy and the wider profession."

A spokeswoman from the The Health and Disability Commission said "to protect the privacy of all of the parties involved, the Commissioner will not comment about complaints it is considering or may receive".

"This is a very concerning incident . We extend our sympathy to the baby and to the baby's family, and hope there will be a full recovery."

"HDC facilitates the fair and efficient resolution of complaints concerning infringements of patient rights. In this regard it acts as an independent decision maker and must observe the principles of natural justice.

"This requires that all parties are afforded a full opportunity to consider and respond to complaints that have been made and that all relevant evidence is considered and assessed before the Commissioner makes a decision about the appropriate resolution path," she said.

Methadone is a synthetic compound that is used as a substitute for illicit drugs such as heroin.

It is used to stop the symptoms of drug withdrawal.

The drug is gradually released into the bloodstream: it takes about three days before the maximum effect of an initial dose is felt.

The Ministry of Health confirmed it had been notified of the hospitalisation by the DHB.

The Health and Disability Commissioner has also been approached for comment.